Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 187, NWS Dodge City, KS

July 20, 2000Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2000, 4:23 AM CDT for Stafford County, Kansas. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 4:23 AM CDT (09:23 UTC)
Expired
Jul 20, 2000, 4:45 AM CDT
In force
22 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:26 AM CDTHail 0.75Stafford, KS
Jul 20, 4:26 AM CDTThunderstorm Wind 56 EStafford, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1781 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.9
Supercell composite
20.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 200924
SVRDDC
KSC185-200945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
423 AM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 445 AM CDT

* AT 423 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES NORTH OF STAFFORD...MOVING SOUTHEAST AT 40
  MPH.

* SOME LOCATIONS AFFECTED
  STAFFORD

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF NICKELS...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNIN)G...



LAT...LON 3783 9899 3782 9853 3783 9848 3824 9852

REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:01 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 20, 3:01 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 AM CDT THU JUL 20 2000

SCATTERED CONVECTION CONTINUES TO DEVELOP OVER MAINLY THE NORTHERN
HALF OF THE CWA NEAR AN OUTFLOW BOUNDARY AS A S/W CROSSES NW KANSAS
EARLY THIS MORNING. COLD FRONT EXTENDED ACROSS THE PANHANDLE OF NE
INTO NE CO AT 01Z. DIFFICULT TO ID SFC FRONT AT 07Z WITH MULTIPLE
OUTFLOW BOUNDARYS ACROSS WESTERN KANSAS. BEST GUESS STILL HAS THIS
FRONT IN NW KANSAS. GIVEN COOL POOL ALOFT BASED ON 00Z UPPER AIR
EXPECT CONVECTION TO CONTINUE THROUGH THE EARLY MORNING HOURS ACROSS
NE CWA AS S/W CROSSES THE AREA. EXTRAPOLATION FROM W/V LOOP PLACES
THIS WAVE JUST EAST OF THE AREA BY 12Z. WILL ADJUST ZONES AS NEEDED
AT ISSUANCE TIME BUT KEEP A MENTION OF MORNING CONVECTION GOING WITH
THE MORE ORGANIZED CONVECTION OVER THE NORTHEAST.

ONCE THIS WAVE MOVES EAST OF THE AREA...SKIES SHOULD BRIEFLY CLEAR
AS SFC FRONT CROSSES WESTERN KANSAS. ALL MODELS SIMILAR IN
THE NEAR TERM WITH THE GENERAL FLOW PATTERN BUT ALL APPEAR TO HAVE
TROUBLE WITH TIMING OF FRONT AND HOW FAR SOUTH IT WILL GO. AT THIS
TIME GIVEN THE CURRENT CONVECTION AND PRESSURE TENDENCY OVER NE WILL
LEAN TOWARDS THE FURTHER SOUTH AND SLIGHTLY MORE PROGRESSIVE ETA
SOLUTION. AS A RESULT SFC FRONT SHOULD BE IN NORTHERN OK BY 00Z
FRIDAY WITH BEST MID LVL BAROCLINIC ZONE OVER SW KANSAS AS NEXT WAVE
APPROACHES. ETA MOVES NEXT VORT LOBE ALONG BAROCLINIC ZONE DURING THE
EVENING WHICH APPEARS A REASONABLE. CURRENT FORECAST OF LIKELY POPS
STILL LOOK GOOD.

SFC WINDS TO BECOME MORE SOUTHEAST ON FRIDAY. WITH UPSLOPE FLOW AT
THE SFC AND NW FLOW ALOFT AM CONCERNED CHC OF AFTERNOON
CONVECTION. AS A RESULT WILL INTRODUCE SLT CHC AT THIS
TIME. 850 MB TEMPS PROGGED TO RANG FROM 18C IN EAST TO 20C IN THE
WEST WHICH SUGGEST MID 80S GIVEN SOME SUNSHINE SO WILL KEEP CURRENT
TEMP FORECAST GOING.

NO CHANGES TO EXTENDED.

PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 089/063 084/063 087 362
GCK 088/061 083/063 086 362
EHA 088/063 082/061 085 263
LBL 087/064 082/063 085 263
HYS 085/060 083/061 086 462
P28 089/066 088/065 089 261

.DDC...NONE.

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:45 AM CDTSevere Thunderstorm WarningDDCTrego45 min
Jul 20, 2:56 AM CDTSevere Thunderstorm WarningDDCNess19 min
Jul 20, 3:02 AM CDTSevere Thunderstorm WarningDDCRush43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.